Older adults are using kratom, often as an alternative to opioids for pain relief.
As the plant-based substance’s popularity has grown, however, so have calls to poison centers, often with severe consequences for older adults.
“It functions a lot like an opioid but it’s not regulated,” explained Janessa Graves, associate professor at the Washington State University College of Nursing and lead author of a new study on kratom exposures among older adults published in the Journal of the American Geriatrics Society.
“Growing numbers of Americans may consider it for themselves or their parents for pain control because they think it’s safer than an opioid, but the outcomes aren’t great,” she said.
Graves’ study said poison centers in the United States have reported a rapid increase in calls about kratom, with nearly 5% of kratom-related calls concerning adults aged 60 and over. Of those calls, nearly 50% of cases were life-threatening or resulted in significant disability, and eight people died.
People 70 or older were much more likely than younger users to report an adverse reaction to kratom. Poison centers report 23 deaths due to kratom exposure among that age group from 2014 to 2019.
Graves said people are often drawn to kratom because it’s an herbal supplement that’s been used for centuries.
“It has found quite a following,” she said.
Kratom products are widely available in gas stations and retail locations, as well as online. However, the manufacturing, sale, or possession of kratom products are not regulated by the U.S. Food and Drug Administration or the Drug Enforcement Administration.
Graves’ study suggests that healthcare providers question older patients – especially those being treated for pain – about all medications and substances they’re using.
Tracy Klein, associate professor at the WSU College of Nursing and a co-author on the study, said many prescribers are unaware of kratom use because they do not think to ask about it, and it is not noted on a standard drug screening form or lab test. However, kratom can have both drug interactions and withdrawal syndrome associated with stopping its use. Asking about kratom as part of a health history can assist in counseling patients safely.
–Story by Addy Hatch